Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 89, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 18, 2005, 4:09 PM CDT for Richland County, Wisconsin. It was in force for 66 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 4:09 PM CDT (21:09 UTC)
- Expired
- Aug 18, 2005, 5:15 PM CDT
- In force
- 66 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Richland County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:18 PM CDT | TSTM WND DMG | 1 E Viola, WI | TOPPER BLOWN OFF TRUCK. LOTS OF TREES DOWN. |
| Aug 18, 4:18 PM CDT | TSTM WND DMG | 5 E Viola, WI | TREES DOWN. |
| Aug 18, 4:23 PM CDT | TSTM WND DMG | 3 E Viola, WI | NUMEROUS LARGE TREES AND POWER LINES DOWN. |
| Aug 18, 4:32 PM CDT | TORNADO 1 | Bloom City, WI | THIS TORNADO HAD A BROKEN PATH EXTENDING FROM VIOLA TO 1 MILE WEST OF HUB CITY...WHERE IT LIFTED AROUND 440PM. TORNADO INTENSITY VARIED FROM F0 TO F1 ALONG THE PATH. BLOOM CITY HAD MINOR ROOF AND TREE DAMAGE. TOTAL LENGTH OF THIS BROKEN TORNADO PATH FROM ONSET |
| Aug 18, 4:32 PM CDT | TORNADO | 2 S Bloom City, WI | MAJOR DAMAGE DESCRIBED TO HOMES AND TREES. FURTHER DETAILS UNKNOWN. |
| Aug 18, 4:39 PM CDT | TSTM WND DMG | 4 E Bloom City, WI | NUMEROUS TREES DOWN. COULD BE TORNADO PATH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 182110
SVRARX
WIC103-182215-
/O.NEW.KARX.SV.W.0089.050818T2109Z-050818T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT THU AUG 18 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHLAND COUNTY IN SOUTHWEST WISCONSIN
* UNTIL 515 PM CDT
* AT 409 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
EXTENDING FROM 6 MILES NORTHEAST OF VIROQUA TO 9 MILES SOUTHEAST OF
VIROQUA. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
SYLVAN AND HIGHWAY 56 AND COUNTY M M AROUND 415 PM...
SABIN AND ASH RIDGE AROUND 420 PM...
WEST LIMA AND BOSSTOWN AROUND 425 PM...
GILLINGHAM AND BLOOM CITY AROUND 430 PM...
BOAZ AND YUBA AROUND 435 PM...
DAMAGE DID OCCUR TO A HOUSE NEAR ESOFEA IN VERNON COUNTY WITH THIS
LINE OF STORMS. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4322 9021 4322 9024 4333 9066 4355 9066
4355 9026 4354 9024 4354 9021 4353 9020
4321 9019
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 18, 2:25 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT THU AUG 18 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY THE FORECAST CONCERNS CONTINUE TO FOCUS ON THE CONVECTIVE POSSIBILITIES FOR THE NEXT COUPLE DAYS. A 500 MB SHORTWAVE TROUGH WILL LIFT NORTHEAST ACROSS THE REGION THIS EVENING...MOVING OVER THE EASTERN GREAT LAKES ON FRIDAY AFTERNOON. AT THE SFC...AN ASSOCIATED AREA OF LOW PRESSURE WILL ALSO TRACK NORTHEAST...PUSHING ITS WARM FRONT WITH IT. THESE WEATHER FEATURES WILL WORK WITH THE AVAILABLE INSTABILTY AND GOOD WIND SHEAR TO CONTINUE TO SPARK SHOWERS AND STORMS THROUGH THE EVENING...CLEARING OUT OVERNIGHT AS THE WAVE KICKS EAST. THE SHEAR AND INSTABILITY ARE SUFFICIENT ENOUGH FOR SEVERE WEATHER WITH THE STORMS EARLY THIS EVENING. ON FRIDAY...SOME MINOR RIDGING WILL WORK ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...AHEAD OF YET ANOTHER 500 MB SHORTWAVE TROUGH. SOME BRIEF CLEARING IS LIKELY BEFORE CLOUDS FROM THIS NEXT SYSTEM FILTER BACK ACROSS THE AREA. THIS IS IMPORTANT IN THAT THE MORE SUN...THE MORE INSTABILITY. CURRENTLY...THE MODELS POINT TO AROUND 3000 J/KG OF SBCAPE BUILDING BY THE AFTERNOON. WITH WIND SHEAR ALSO RATHER HIGH...50 KTS OF 0-6 KM...SEVERE WEATHER WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS. AT THE SFC...THE MAIN FRONTAL BOUNDARY LOOKS TO WORK INTO NORTHWEST WI AND EASTERN IOWA BY EARLY EVENING...MOVING OVER THE EASTERN GREAT LAKES BY SAT MORNING. ONE DRAWBACK CONTINUES TO BE THE EXPECTED POSITIONING OF THE LOW LEVEL JET AND MOISTURE TRANSPORT FOR THE EVENING AND NIGHT TIME HOURS. INITIALLY THESE POINT INTO THE HEART OF THE FORECAST AREA FOR THE AFTERNOON...BUT THEN TAKE A QUICK TURN TO THE EAST...NOSING INTO THE EASTERN GREAT LAKES OVERNIGHT. THIS WOULD THEREFORE MOVE THE BEST FOCUS FOR SHOWERS/STORMS INTO THAT AREA. STILL...CERTAINLY ENOUGH DYNAMICS AND INSTABILITY THAT SHOWERS AND STORMS SHOULD DEVELOP AHEAD OF THE SHORTWAVE AND NEAR THE SFC FRONT ON FRI AFTERNOON...MOVING EAST THEN FOR THE NIGHTTIME HOURS. CURRENTLY...BEST TIMING ESTIMATE FOR THE FORECAST AREA IS FROM LATE AFTERNOON INTO THE EARLY OVERNIGHT HOURS. MAIN SEVERE THREAT WOULD BE EARLY EVENING. SATURDAY...THE TROUGH AXIS WILL SLIDE EAST...WHILE THE SFC LOW LIFTS INTO JAMES BAY. SOME LOW LEVEL COLD AIR ADVECTION AND LINGERING MOISTURE WILL LEAD TO SOME CU DEVELOPMENT...BUT THE BULK OF THE SATURATION POST LOW LOOKS TO BE WELL NORTH...ACROSS NORTHERN MN INTO SOUTHERN CANADA. DECENT LAPSE RATES OF AROUND 7 C/KM FOR SAT AFTERNOON OVER NORTHERN WI COULD LEAD TO SOME SHOWERS/ISOLATED STORM DEVELOPMENT. TQ INDEX HINTS AT THIS TOO. THE BULK OF THE FORECAST AREA SHOULD STAY CLEAR OF THESE CHANCES...ALTHOUGH SMALL POPS MAY BE WARRANTED FOR THE FAR NORTH. A SFC HIGH WILL BUILD INTO THE REGION FOR SUNDAY...AND BRING A SUNNY AND RELATIVELY COOL END TO THE WEEKEND. SUNDAY WILL LIKELY HAVE MORE OF A FALL FEEL TO IT...RATHER THAN SUMMER. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY FAIRLY PROGRESSIVE PATTERN FOR THE REGION FOR THE END OF THE WEEKEND THROUGH THE START OF NEXT WEEK. A 500 MB RIDGE WILL BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BY SUNDAY NIGHT...WITH THE AXIS SLIDING RELATIVELY QUICKLY THROUGH...EXITING EAST BY WEDNESDAY MORNING. ANOTHER SHORTWAVE THROUGH WILL THEN APPROACH THE REGION FROM THE NORTHERN PLAINS BY THURSDAY NIGHT. AT THE SFC...AN AREA OF HIGH PRESSURE WILL MOVE OVER THE REGION...IN TANDEM WITH THE UPPER LEVEL RIDGE...ON SUNDAY...AND STICK AROUND INTO TUESDAY. DRY...QUIET WEATHER SHOULD RESULT. SOME MORNING VALLEY FOG ALSO LIKELY ON A COUPLE OF THOSE MORNINGS. TEMPERATURES WILL BE RELATIVELY COOL...STARTING TO WARM AGAIN FOR WED AND THU AS THE HIGH PASSES EAST. THE NEXT BEST CHANCE FOR RAIN WILL COME LATER THU...AS THE SHORTWAVE AND ACCOMPANYING SFC FRONT TRACKS IN. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Aug 18, 12:56 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1256 PM CDT THU AUG 18 2005 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-191100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT- HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK- 1256 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY. AN AREA OF LOW PRESSURE AT THE SURFACE WILL MOVE ACROSS SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN ALONG A WARM FRONT. MODERATE INSTABILITIES WILL DEVELOP SOUTH OF THE WARM FRONT THIS AFTERNOON INTO THE EVENING HOURS. STORMS ARE EXPECTED TO INTENSIFY IN VICINITY OF THE BOUNDARY AND OTHER STORMS MAY DEVELOP FARTHER SOUTHWARD IN THE WARM SECTOR. ALONG WITH THE MODERATE INSTABILITIES...WIND PROFILES WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS. THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SECOND VIGOROUS UPPER LEVEL SYSTEM WILL DROP INTO THE AREA FRIDAY PUSHING A COLD FRONT TOWARD THE AREA. THUNDERSTORMS WILL ONCE AGAIN DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE LOOK TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE ACTIVATION FRIDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-WIZ017-029-032>034-041>044-191100- ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED- TAYLOR-TREMPEALEAU-WABASHA-WINONA- 1256 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY. AN AREA OF LOW PRESSURE AT THE SURFACE WILL MOVE ACROSS SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN ALONG A WARM FRONT. ENOUGH INSTABILITY WILL EXIST ALONG AND NORTH OF THE FRONT THAT A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. THE MAIN THREATS APPEAR TO BE LARGE HAIL AND POSSIBLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SECOND VIGOROUS UPPER LEVEL SYSTEM WILL DROP INTO THE AREA FRIDAY PUSHING A COLD FRONT TOWARD THE AREA. THUNDERSTORMS WILL ONCE AGAIN DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE LOOK TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE ACTIVATION FRIDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
In the hours before
Local storm report, Aug 18, 1:36 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
136 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TORNADO 3 N DEXTER 43.76N 92.70W
08/18/2005 MOWER MN LAW ENFORCEMENT
DAMAGE REPORTED TO SEVERAL OUTBUILDINGS...TREES AND
FENCES. INITIAL REPORT WAS FUNNEL CLOUD. UNCONFIRMED.
&&
SHEASpecial weather statement, Aug 18, 2:51 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 251 PM CDT THU AUG 18 2005 IAZ011-030-MNZ088-096-WIZ034-041>044-053>055-061-190200- ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU- LA CROSSE-MONROE-RICHLAND-VERNON-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 730 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST IOWA ALLAMAKEE CLAYTON IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST MINNESOTA HOUSTON WINONA IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES IN CENTRAL WISCONSIN ADAMS JUNEAU IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND VERNON IN WEST CENTRAL WISCONSIN JACKSON LA CROSSE MONROE THIS INCLUDES THE CITIES OF...CALEDONIA...ELKADER...FRANKLIN... GLENDALE...LA CROSSE...MAUSTON...ONALASKA...PLATTEVILLE... PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...WAUKON AND WINONA. 04
Local storm report, Aug 18, 3:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TORNADO 4 NW CENTERVILLE 44.11N 91.51W
08/18/2005 TREMPEALEAU WI LAW ENFORCEMENT
MINOR DAMAGE REPORTED ON COUNTY ROAD G JUST NORTH OF
HIGHWAY 35 IN SOUTHWEST PART OF COUNTY. UNCONFIRMED.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:18 PM CDT | Tornado Warning | ARX | Trempealeau | 28 min |
| Aug 18, 3:45 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 45 min |
| Aug 18, 4:18 PM CDT | Tornado Warning | ARX | Richland | 59 min |
| Aug 18, 4:56 PM CDT | Tornado Warning | ARX | Juneau | 39 min |
| Aug 18, 5:43 PM CDT | Tornado Warning | ARX | Adams | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.